Alert archive / New York / River Flood Warnings in 2011

River Flood Warning 34, NWS Albany, NY

March 12, 2011Albany County, Rensselaer County, Saratoga County, New York

NWS Albany, NY issued this river flood warning at Mar 12, 2011, 12:32 AM EST for Albany County, Rensselaer County, Saratoga County, New York. It took effect at Mar 12, 2011, 1:45 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2011, 12:32 AM EST (05:32 UTC)
In effect from
Mar 12, 2011, 1:45 AM EST
Expired
Mar 12, 2011, 4:44 AM EST
In force
3 hr
Issued by
NWS Albany, NY
Flood severity
Minor

Counties Albany County, NY, Rensselaer County, NY, Saratoga County, NY

The radar

The Albany radar (KENX), 34 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Hudson River at Troy (TRYN6).

Action stage
21 ft
Minor stage
21.5 ft
Moderate stage
24 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01358000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WGUS41 KALY 120532
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
1232 AM EST SAT MAR 12 2011

NYC001-083-091-121732-
/O.NEW.KALY.FL.W.0034.110312T0645Z-110313T0110Z/
/TRYN6.1.ER.110312T0645Z.110312T1200Z.110312T1910Z.NO/
1232 AM EST SAT MAR 12 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE HUDSON RIVER AT TROY.
* FROM EARLY THIS MORNING UNTIL THIS EVENING.
* AT 12 AM SATURDAY THE STAGE WAS...21.2 FEET. 
* FLOOD STAGE IS 21.5 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 1 AM 
  SATURDAY AND FORECAST TO CONTINUE TO RISE TO NEAR 22.6 FEET AROUND
  7 AM SATURDAY. THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE 
  AFTER 2 PM SATURDAY.
* IMPACT...AT 23 FEET...WATER REACHES STREETS IN WATERFORD VILLAGE 
  AND MATSONS SHIPYARD ON VAN SCHIAK ISLAND. SOME BASEMENTS FLOOD.

&& 
 
                  FLD   OBSERVED              FORECAST
                                       7 AM  1 PM  7 PM  1 AM  7 AM
LOCATION         STG   STG  DAY TIME   SAT   SAT   SAT   SUN   SUN

HUDSON RIVER
  TROY          21.5   21.2 SAT 12 AM  22.6  21.7  20.9  20.4  20.2

$$
1 follow-up statement
499 
WGUS81 KALY 120944
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
444 AM EST SAT MAR 12 2011

NYC001-083-091-121014-
/O.CAN.KALY.FL.W.0034.000000T0000Z-110313T0110Z/
/TRYN6.1.ER.110312T0712Z.110312T0730Z.110312T0737Z.NO/
444 AM EST SAT MAR 12 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE HUDSON RIVER AT TROY.
* AT  4 AM SATURDAY THE STAGE WAS 21.1 FEET AND SLOWLY FALLING. 
* FLOOD STAGE IS 21.5 FEET. 
* IMPACT...AT 21.0 FEET...WATER HAS RECEDED OFF THE MOHAWK WHARF IN 
  WATERFORD.
* THE STAGE WILL CONTINUE TO DROP TO BELOW 21 FEET THIS MORNING. 

&& 
 
                  FLD   OBSERVED              FORECAST
                                       7 AM  1 PM  7 PM  1 AM  7 AM
LOCATION         STG   STG  DAY TIME   SAT   SAT   SAT   SUN   SUN

HUDSON RIVER
  TROY          21.5   21.1 SAT 04 AM  21.0  20.8  20.6  20.3  20.2

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 11, 9:41 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 11, 9:41 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
941 PM EST FRI MAR 11 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL SLOWLY MOVE ACROSS THE REGION
THIS EVENING AND TONIGHT. IT WILL BE ACCOMPANIED BY SOME LIGHT
RAIN AND SNOW SHOWERS...MOSTLY ACROSS THE HIGHER TERRAIN NORTH
AND WEST OF THE CAPITAL REGION. A SECOND UPPER LEVEL DISTURBANCE
WILL FOLLOW ACROSS THE REGION SATURDAY NIGHT INTO SUNDAY. THIS
WILL KEEP OUR WEATHER UNSETTLED...ESPECIALLY NORTH AND WEST OF
THE CAPITAL DISTRICT...WITH LOTS OF CLOUDS ALONG WITH SCATTERED
RAIN AND SNOW SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AT 930 PM...TEMPERATURES ACROSS THE REGION HAD FALLEN A FEW
DEGREES BELOW EXPECTED LEVELS...SO HAVE UPDATED THROUGH ABOUT
DAYBREAK TO TWEAK THE TREND...FOLLOWING SUIT WITH DEWPOINTS. ALSO
TWEAKED WINDS DOWN TO MAINLY LIGHT AND VARIABLE AS THEY WERE
APPROACHING CALM ALREADY. POPS LOOK TO BE IN LINE WITH RADAR
SHOWING SOME PRECIP BARELY INTO WESTERN PORTIONS OF SCHOHARIE AND
SOUTHERN HERKIMER...WITH THIS ACTIVITY EXPECTED TO FOCUS ITSELF
IN THE NORTH AND WEST OVERNIGHT. LEFT LIKELY POPS OF MIXED TO
-SHSN NORTHWESTERNMOST AREAS...PLUS NO OTHER CHGS.

AT 7 PM EST...NOT MUCH CHANGE TO PREVIOUS FORECAST WITH THIS
UPDATE OTHER THAN TO ADJUST HOURLY TRENDS AND MODIFY WX GRIDS
OVERNIGHT BASED ON QPF AND THICKNESS GRIDS. TEMPS AT 7 PM HAVE
FALLEN INTO THE MID TO UPPER 30S NORTHWEST TO MID TO UPPER 40S
SOUTHEAST. AS A RESULT RUNOFF WILL GRADUALLY SLOW OVERNIGHT. MANY
RIVERS STILL REMAIN ABOVE FLOOD STAGE AND SOME OF THE LARGER
RIVERS HAVE YET TO CREST...PLEASE REFER TO HYDROLOGY SECTION
BELOW FOR MORE DETAILS.

AS OF 4 PM EST...ASIDE FROM A COUPLE OF NARROW NORTH SOUTH
BANDS... ONE ACROSS THE EASTERN ADIRONDACKS AND ANOTHER MOVING
TOWARD WESTERN CONNECTICUT...THE PRECIP OVER OUR AREA HAS
ENDED...FOR THE TIME BEING. SOME MINOR CHANGES IN TEMPERATURE...
DEWPOINT... WIND...AND SKY COVER GRIDS PER LATEST OBS AND TRENDS.

THE NEXT AREA OF PRECIPITATION AND WEATHER WILL BEGIN TO AFFECT
THE REGION THIS EVENING. THIS IS ASSOCIATED WITH THE UPPER LOW
WHICH IS SLOWLY MOVING EASTWARD. THE SHOWERS WILL PROBABLY START
AS RAIN SHOWERS...BUT MIX AND CHANGE TO SNOW SHOWERS AS COOLER
AIR WORKS ITS WAY INTO THE REGION AS WELL AS LOOSING THE HEATING
EFFECT OF THE SUN.

AFTER A WARM AFTERNOON WITH HIGHS FROM THE MID 40S TO THE MID
50S...IT WILL BE NOTICEABLY COOLER TONIGHT WITH LOWS FROM THE MID
20S TO THE LOW 30S.

FORECAST SOUNDINGS DON/T HAVE MUCH MOISTURE AVAILABLE... 0.3 TO
0.5 INCH. THEREFORE HAVE ONLY 0.01 OR 0.02 IN MOST OF THE QPF
GRIDS. EXPECT MANY SITES NORTH/WEST OF ALBANY WILL ONLY GET A
TRACE...AND FROM ALBANY SOUTH NOT LIKELY TO GET ANYTHING MORE
THAN A LIGHT SPRINKLE OR FLURRY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE UPPER LOW WILL CONTINUE TO BE THE DOMINANT FEATURE OVER THE
WEEKEND WITH UNSETTLED WEATHER...LOTS OF CLOUDS...AND THE CHANCE
OF SNOW AND RAIN SHOWERS OVER THE HIGHER TERRAIN NORTH AND WEST
OF THE ALBANY AREA ALONG WITH SOUTHERN VERMONT.

FOR THE MOST PART...WE WENT WITH CHANCE POPS NORTH AND WEST OF
THE ALBANY AREA...EXCEPT FOR A PERIOD OF LIKELY POPS ACROSS THE
ADIRONDACKS AND THE UPPER MOHAWK VALLEY SATURDAY NIGHT...
TAPERING TO AN AREA OF NO POPS ACROSS THE MID HUDSON REGION OF
NEW YORK AND WESTERN CONNECTICUT. SKIES WILL BE MOSTLY CLOUDY
NORTH AND WEST TO PARTLY CLOUDY IN THE SOUTHEAST. HIGHS ON
SATURDAY WILL RANGE FROM THE LOWER 40S IN THE ADIRONDACKS TO THE
LOWER 50S IN THE HUDSON AND HOUSATONIC RIVER VALLEYS. LOWS
SATURDAY NIGHT WILL RANGE FROM THE MID 20S TO THE MID 30S. IT
WILL BE A BIT COOLER SUNDAY WITH HIGHS FROM AROUND 30 NORTH TO
THE UPPER 40S SOUTH...AND COOLER STILL SUNDAY NIGHT WITH LOWS
FROM AROUND 10 ABOVE IN THE ADIRONDACKS TO THE MID 20S SOUTH.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MOS GUIDANCE. LOOKING AT A DRY...MOSTLY SUNNY PERIOD...AT LEAST
TO START...WITH HIGH PRESSURE SETTLING IN FROM THE SOUTHERN
PLAINS TO QUEBEC. A COLD FRONT APPROACHING FROM THE WEST WILL SET
OFF SOME SHOWERS...MAINLY ACROSS THE NORTHERN ZONES...ON
WEDNESDAY. ANOTHER COLD FRONT WILL BRING A BETTER CHANCE OF
DAYTIME SHOWERS... AND NIGHTTIME RAIN OR SNOW SHOWERS...THURSDAY
THROUGH FRIDAY. IN BOTH CASES...MOISTURE WILL BE LIMITED. GFS
GIVES AS MUCH AS THREE QUARTERS OF AN INCH TO THE ADIRONDACKS FOR
THE LATTER EVENT...WITH SIGNIFICANTLY LESS ACROSS THE SOUTHERN
ZONES.

TEMPERATURES WILL EVENTUALLY GET TO BE ABOVE NORMAL THROUGH THE
PERIOD...WITH HIGH TEMPERATURES STARTING OUT IN THE LOWER 30S TO MID
40S RANGE ON MONDAY...AND FINISHING OUT FROM AROUND 40 DEGREES IN
THE ADIRONDACKS...TO THE MID 50S IN THE MID HUDSON VALLEY.  MONDAY
NIGHT LOWS FROM THE SINGLE DIGITS IN THE MOUNTAINS...TO THE LOWER
20S IN THE MID HUDSON VALLEY...WILL BECOME LOWS FROM THE TEENS TO
MID 30S BY THURSDAY NIGHT.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE
TAF PERIOD ENDING AT 00Z SUNDAY...EXCEPT FOR SOME POSSIBLE MVFR IN
FOG AT KGFL OVERNIGHT. SKIES WILL GENERALLY BE BKN-OVC040-080
THROUGH MID MORNING SATURDAY AND THEN BECOME P6SM BKN050-100 FROM
MID MORNING SATURDAY THROUGH 00Z SUNDAY.

SOUTH TO SOUTHWEST WINDS GENERALLY AT LESS THAN 10 KTS WILL BECOME
LIGHT LATE TONIGHT...THEN SOUTHWEST AT 6-12 KTS WITH GUSTS OVER 20
KTS AT KALB FROM MID MORNING SATURDAY THROUGH 00Z SUNDAY.

OUTLOOK...
SAT NGHT-SUN...VFR/MVFR. CHC OF -SHRA/-SHSN.
MON-WED...VFR...NO SIG WX.

&&

.HYDROLOGY...
WE HAVE ISSUED A FLOOD WARNING FOR THE MOHAWK RIVER FROM THE
JUNCTION OF THE MOHAWK RIVER AND SCHOHARIE CREEK EAST THROUGH
SCHENECTADY TO CRESCENT AND COHOES DUE TO AN INCREASED
POSSIBILITY OF ICE JAMMING AS THE FLOW OF THE RIVER CONTINUES TO
INCREASE. THIS WARNING WILL CONTINUE THROUGH 215 PM SATURDAY.

FLOOD WARNINGS CONTINUE FOR THE HOUSATONIC RIVER FROM FALLS
VILLAGE DOWNSTREAM TO STEVENSON. THE RIVER WILL CONTINUE TO
RISE AT FALLS VILLAGE THIS EVENING. AT GAYLORDSVILLE...THE RIVER
APPEARS TO HAVE LEVELED OFF FOR THE TIME BEING...BUT MAY RISE
SLIGHTLY FROM ADDITIONAL FLOW FROM THE TENMILE RIVER. BELOW THE
STEVENSON DAM...THE RIVER WILL CREST EARLY THIS EVENING.

A FLOOD WARNING ALSO CONTINUES AT NORTH CREEK ON THE HUDSON DUE
TO A LARGE ICE JAM. LITTLE CHANGE IN THE WATER LEVEL IS EXPECTED
THIS AFTERNOON AND EVENING. AS THE FLOW IN THE RIVER INCREASES
THIS JAM MAY BREAK UP. A BREAKUP OF THIS JAM COULD RESULT IN
CONSIDERABLE DAMAGE TO RECREATIONAL PROPERTY FROM NORTH CREEK
DOWNSTREAM TO LAKE LUZERNE.

A FLOOD WARNING IS ALSO IN EFFECT FOR THE MOHAWK RIVER AT UTICA.

ICE JAMS WERE ON THE SACANDAGA RIVER BETWEEN LAKE ALGONQUIN AND
WHERE THE RIVER FLOWS INTO GREAT SACANDAGA LAKE.

PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS.

VERY LITTLE ADDITIONAL PRECIPITATION IS EXPECTED OVER THE AREA
THIS EVENING AND TONIGHT. IT WILL NOT HAVE HAVE ANY SIGNIFICANT
EFFECT ON THE RIVERS. COLDER AND DRIER WEATHER WILL ALLOW RIVERS
AND STREAMS TO SLOWLY RECEDE ALTHOUGH IT MIGHT TAKE UP TO A
COUPLE DAYS FOR ALL RIVERS TO DIP BELOW FLOOD STAGE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...RCK
NEAR TERM...ELH/11
SHORT TERM...RCK/11
LONG TERM...ELH
AVIATION...11
HYDROLOGY...RCK
Hazardous weather outlook, Mar 11, 7:36 PM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
736 PM EST FRI MAR 11 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
736 PM EST FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF ONGOING FLOODING OR ICE
JAMS TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE SEVERE
WEATHER REPORT FORM ON THE INTERNET.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 8:55 PM ESTRiver Flood WarningALYMontgomery, Saratoga, Schenectady3 hr
Mar 12, 9:46 AM ESTRiver Flood WarningALYAlbany, Rensselaer, Saratoga12 hr
Mar 12, 2:31 PM ESTAreal Flood WarningALYAlbany, Saratoga, Schenectady23 hr

Nearby

River Flood Warnings in New York, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.